Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 67, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Sep 25, 2020, 8:02 PM EDT for Charleston County, Colleton County, Dorchester County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 25, 2020, 8:02 PM EDT (00:02 UTC)
- Expired
- Sep 25, 2020, 8:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Charleston County, SC, Colleton County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 52 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 811 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.9
The text
As transmitted.
242
WUUS52 KCHS 260002
SVRCHS
SCC019-029-035-260045-
/O.NEW.KCHS.SV.W.0067.200926T0002Z-200926T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
802 PM EDT Fri Sep 25 2020
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Charleston County in southeastern South Carolina...
Colleton County in southeastern South Carolina...
Dorchester County in southeastern South Carolina...
* Until 845 PM EDT.
* At 802 PM EDT, a severe thunderstorm was located near Ritter,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Walterboro, Cottageville, Jacksonboro and Ritter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.
&&
LAT...LON 3276 8065 3292 8067 3295 8034 3274 8032
TIME...MOT...LOC 0002Z 265DEG 17KT 3284 8057
HAIL...1.00IN
WIND...60MPH
$$
JRL2 follow-up statements
324
WWUS52 KCHS 260015
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
815 PM EDT Fri Sep 25 2020
SCC019-029-035-260045-
/O.CON.KCHS.SV.W.0067.000000T0000Z-200926T0045Z/
Charleston SC-Colleton SC-Dorchester SC-
815 PM EDT Fri Sep 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR CHARLESTON...COLLETON AND DORCHESTER COUNTIES...
At 815 PM EDT, a severe thunderstorm was located near Jacksonboro,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Cottageville, Jacksonboro and Ritter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.
&&
LAT...LON 3277 8064 3291 8062 3295 8034 3274 8032
TIME...MOT...LOC 0015Z 270DEG 15KT 3284 8051
HAIL...1.00IN
WIND...60MPH
$$
JRL045
WWUS52 KCHS 260039
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
839 PM EDT Fri Sep 25 2020
SCC019-029-035-260049-
/O.EXP.KCHS.SV.W.0067.000000T0000Z-200926T0045Z/
Charleston SC-Colleton SC-Dorchester SC-
839 PM EDT Fri Sep 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON...COLLETON AND
DORCHESTER COUNTIES WILL EXPIRE AT 845 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3277 8064 3291 8062 3295 8034 3274 8032
TIME...MOT...LOC 0039Z 265DEG 17KT 3285 8038
$$
JRLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 7:49 PM EDT, 13 minutes earlier.
Area forecast discussion, Sep 25, 7:49 PM EDT, 13 minutes before
Area Forecast Discussion National Weather Service Charleston SC 749 PM EDT Fri Sep 25 2020 .SYNOPSIS... Low pressure will track to the north tonight as a weak cold front shifts into the area. Weak high pressure will prevail Saturday, before a warm front lifts north through the area late Sunday and Monday. A cold front will shift through the region late Tuesday into Wednesday, followed by high pressure through late next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Tonight: High pressure remains in the Atlantic, as a weak low (remnants of Beta) to our northwest begin to deteriorate. Its associated positively-tilted H5 trough gradually lifts northeast as the sfc low dissipates. With greater forcing for ascent concentrated to our north, weak DPVA and upper divergence will brush our northern and western forecast area. It is in this area where the greatest PoPs were placed. Although we are in the warm sector with respect to the surface low, upper-level forcing will be the main mechanism that continues to trigger scattered showers and thunderstorms. 0-6km bulk shear around 35 kt could support the formation of multi-cells, which may become strong.Isolated damaging winds are possible, especially within any developing bowing line segments. A brief isolated tornado cannot be ruled out as there is slight potential for weak low- level rotation embedded within these storms. Radar and observations indicated heavy rain falling within thunderstorms; where the Charleston County coastline has received 2-3" so far. With higher levels of moisture still lingering through tonight, localized minor flooding could be possible in ongoing storms. The bulk of convection is expected to exit off the coast near or shortly after midnight with rain chances steadily diminishing thereafter. As a weak cold front pushes through the area tonight, low stratus and/or radiational fog is likely in its wake where areas of clearing, saturated soils, and weak winds are located; mainly inland. However, llvl advection could allow fog to spread toward the coastline, therefore patchy fog could occur closer to KCHS and the Harbor. Timing for fog seems to be greatest between 03Z- 12Z Saturday; expecting dissipation after sunrise. Min temperatures tonight will drop into the lower 70s and near the mid 70s along the beaches. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... Saturday: The remnants of Beta will shift off the Mid-Atlantic coast with a weak southward extending cold front that shifts across the area and offshore by late morning, and stalls as a stationary front. In wake of these features a small meso high will develop over the Carolina's, with considerable drier air to encompass the local area above the boundary layer. The day will begin with areas of fog and/or stratus covering much of the local region, but these will dissipate and/or lift into a fairly decent cumulus field during the late morning and afternoon. With weak convergence along the coastal corridor due to the nearby stationary front, the formation of the sea breeze and some pooling of low level moisture will result in isolated showers and t-storms between roughly 2 pm and 6 pm. The deep offshore flow and drier air should promote sufficient warming to get temps at least into the mid and upper 80s. Saturday night: Diurnal convection will fade quickly in the evening, and with a moist boundary layer, dry air aloft and light or calm winds, conditions are again favorable for the development of fog. We have added patchy fog to the grids to trend in that direction given favorable condensation pressure deficits and somewhat favorable Fog Stability Indices. Lows will generally be in the upper 60s and lower 70s. Sunday: Weak high pressure across the area will slowly become replaced by a mid-upper level low that traverses across the Deep South, then Carolinas in a dampening state. Forcing will be driven by the proximity to the stationary front that transitions into a warm front, as well as from the low aloft and associated jet streak. Deeper moisture returns as a southwest flow advects PWat in excess of 2 inches into the local area. Models differ on the timing of how quickly convective rains return to the area, but we did lean toward a slightly quicker solution which is more climatologically based given increasing isentropic ascent and over-running to occur. For Sunday we show PoP increasing to 30-50% PoP central and south zones, with 20% PoP north. With a solid 50% chance all sections Sunday night. But adjustments will likely be necessary as the event draws closer, especially since a stronger short wave moves through late in the day and at night. Guidance does indicate the potential for locally heavy rains given a deep warm cloud layer as depicted by Bufkit, but no widespread heavy rain is expected. Max temps will be dependent on the timing of the convection, while min temps will be similar to the previous night. Not enough confidence yet to add any fog, but due to the wet grounds and low condensation pressure deficits, it could be included in the forecast at a later time. Monday: A deep south-southwest flow will continue to advect deep moisture across the region early next week, well ahead of a cold front advancing across the Central United States. A more unstable environment is depicted by the guidance with another upper jet streak and short wave to move in by late in the day. That along with a further increase in isentropic ascent looks to promote at least scattered convection throughout. Considerable cloud cover is negated by warm advection, which should get us into the lower and middle 80s for high temps. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... A high amplitude trough will dig across the Central United States and into the East Conus during the first half of the week, helping push a cold front through the region late Tuesday into Wednesday. Temps will remain mild ahead of the front and precip chances will be highest along/near the timing of fropa with high-end chances of showers/thunderstorms anticipated across the whole area. Highs should peak in the lower 80s while lows dip into the mid 60s to lower 70s. High pressure will then spread across the area and dominate the weather pattern later Wednesday and through late week, leading to cooler temps and drier weather conditions. Temps will be noticeably cooler, peaking in the mid 70s while lows dip into the mid/upper 50s (coolest inland late week). && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... Residual convection may brush past KCHS through 02Z after which activity should die down. Later tonight, areas of fog and lowered ceilings are likely to push into the area from the west. At this point we show several hours of MVFR conditions, though IFR cannot be ruled out. Perhaps slightly worse conditions are possible at KCHS due to moist soils from earlier rainfall. Conditions should improve an hour or two after sunrise Saturday. Extended Aviation Outlook: Through the weekend; brief flight restrictions possible in afternoon/evening SHRA/TSRA, with a greater potential for longer flight restrictions (potentially down to IFR or LIFR) in early morning and late night fog. Shower/thunderstorm coverage Monday through Tuesday could potentially lead to longer periods of flight restrictions at the terminals, ahead of a cold front that passes through the region late in the period. && .MARINE... Tonight: South-southeast winds will veer more uniformly to the south later tonight. Thunderstorms are expected to push off the lower South Carolina coast tonight. An isolated storm could produce winds 35 kt or greater and a Special Marine Warning may be needed. Saturday through Monday: The pressure gradient remains relatively weak through the period, with a stationary front over or near the area this weekend, before lifting north as a warm front, while the Atlantic ridge is found over the northern Atlantic. Tuesday through Wednesday: A stronger cold front will move into and through the local waters during the mid week period, and although winds will increase, no Small Craft Advisories are expected. The potential for stronger t-storms will exist in the pre-frontal environment. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...BRM SHORT TERM... LONG TERM... AVIATION...JRL MARINE...
Hazardous weather outlook, Sep 25, 7:49 PM EDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 749 PM EDT Fri Sep 25 2020 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-270000- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 749 PM EDT Fri Sep 25 2020 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-270000- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 749 PM EDT Fri Sep 25 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Sep 25, 3:23 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
323 PM EDT FRI SEP 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN CHARLESTON 32.78N 79.94W
09/25/2020 U0.00 INCH CHARLESTON SC SOCIAL MEDIA
FLOODING AT SMITH ST AND MURPHY CT
&&
EVENT NUMBER CHS2000853
RJBLocal storm report, Sep 25, 3:29 PM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
329 PM EDT FRI SEP 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM HEAVY RAIN CHARLESTON 32.78N 79.94W
09/25/2020 U0.00 INCH CHARLESTON SC SOCIAL MEDIA
FLOODING AT SMITH ST AND MURPHY CT
&&
CORRECTED EVENT TIME
EVENT NUMBER CHS2000853
RJBLocal storm report, Sep 25, 4:46 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
446 PM EDT FRI SEP 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HEAVY RAIN SUMMERVILLE 33.02N 80.17W
09/25/2020 U0.00 INCH DORCHESTER SC LAW ENFORCEMENT
FLOODING AT NORTH MAIN ST/17-A AND WEST THIRD NORTH ST
&&
EVENT NUMBER CHS2000854
RJBLocal storm report, Sep 25, 6:06 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
606 PM EDT FRI SEP 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HEAVY RAIN 1 NNE SUMMERVILLE 33.03N 80.17W
09/25/2020 U0.00 INCH DORCHESTER SC LOCAL OFFICIAL
FLOODING REPORTED BY THE TOWN OF SUMMERVILLE VIA SOCIAL
MEDIA AT W. 4TH N. ST AT N. HICKORY ST. ADDITIONAL
FLOODING AT WARING ST AT SIMMONS AVE, GERMANTOWN RD AT
SIMMONS AVE AND WOODWARD BLVD.
&&
EVENT NUMBER CHS2000855
RJBLocal storm report, Sep 25, 6:59 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
659 PM EDT FRI SEP 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND DMG 5 NNE WALTERBORO 32.98N 80.64W
09/25/2020 COLLETON SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED A TREE DOWN ON JEFFERIES HWY
AND BRANCH AVE. TIME ESTIMATED BY RADAR AND TIME OF
REPORT.
&&
EVENT NUMBER CHS2000856
RJBThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 8:22 PM EDT | Areal Flood Advisory | CHS | Colleton | 53 min |
| Sep 26, 5:39 AM EDT | Dense Fog Advisory | CHS | Allendale, Hampton | 109 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.